Montana, 2023

Damaging Winds in Montana, August 21, 2023

August 21, 2023 · NWS BYZ · 2 events in 2 counties and zones

A couple of thunderstorms produced some isolated severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple of thunderstorms produced some isolated severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 21, 5:49 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 21, 5:49 PM MST, 2 hours 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
649 PM MDT Mon Aug 21 2023

.UPDATE...
Updated PoPs for current trends this evening. Main elongated band
of showers/thunderstorms is tracking on a mainly northward
trajectory as it rides along a tight lapse rate gradient over our
central zones (just west of Billings). We did have some small
hail near Red Lodge earlier, but radar suggest the threat of any
hail has diminished now. BT

&&

.DISCUSSION...

Tonight through Wednesday night...

Low clouds were hanging on in KLVM due to the persistent E flow
and were staying in KBHK as well. As afternoon mixing continues,
clouds should break up, but are forecast to return to the eastern
portion of the forecast area again overnight, along with patchy
fog. Otherwise, a few showers were moving NE through areas W of
KBIL this afternoon due to jet energy moving through the area.
30-40 kt 700 mb winds over the W were forecast to move E through
the evening as a weak cold front pushes E through the region
tonight. Shortwaves and high precipitable waters from the remnants
of Hilary will also move through the area, supporting 20-40%
chances of showers and thunderstorms from Rosebud County W this
evening. HREF and strong winds aloft supported possible 50 to 60
kt winds with the thunderstorms. There will be good shear over the
area, but limited CAPE, so some strong storms are possible. On
Tuesday, 1 to 1.25 inch PWAT's will remain over the area into Tue.
night. Strong winds aloft will continue over the SW mountains,
supporting gusty winds over the high elevations. Morning should be
dry with some lingering fog/low clouds in the E, then
precipitation chances increase from the SW in the afternoon with
20-30% W and S of KBIL and higher PoPs in the SW mountains. High
temps will range from the mid 80s W to the upper 90s E. Another
front will cross the area Tue. night with 20-30% PoPs. Wednesday
will be slightly cooler behind the front. Another shortwave and
front will bring low chances of precipitation to the western
mountains Wed. into Wed. evening. Arthur

Thursday through Monday...

The large ridge that has been over the central plains shifts
southward Wednesday at the same time an upper low moves across
southern Canada just north of the border. This will flatten the
ridge somewhat and bring lower heights aloft resulting in slightly
cooler temperatures. By Friday, an upper low will be situated off
the west coast providing for a southwest flow aloft across the
forecast area. Some upper level energy moves up from the southwest
over the forecast area bringing a chance for afternoon and
evening showers and thunderstorms. High pressure ridging will
build back next week with increasing heights allowing for mainly
dry conditions but an isolated thunderstorm is still possible.
With the exception of Friday which will have temperatures around
normal for this time of year, afternoon highs will be slightly
above normal with upper 80s to around 90 degrees. Hooley

&&

.AVIATION...

From generally KBIL westward, scattered showers and isolated
thundestorms will inger until 06Z. Brief MVFR, frequent lightning
and local wind gusts to 45 kts are possible with stronger cells.
VFR will rule after 06Z, except there is an increasing chance of
fog and low cloud decks developing late tonight from KMLS and
especially in the KBHK vicinity and along the MT/Dakota border
area. Any fog and low clouds will likely dissipate after 15Z
Tuesday. BT
&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 065/091 064/090 060/088 057/083 060/088 062/091 061/093
    31/B    20/U    10/U    12/T    31/B    11/U    00/U
LVM 061/085 057/085 052/085 050/081 053/086 054/088 055/091
    22/T    11/U    10/U    13/T    32/T    11/U    11/U
HDN 061/095 061/091 057/088 054/084 058/088 058/090 057/092
    12/T    20/U    10/U    12/T    31/B    10/U    10/U
MLS 065/096 065/091 062/086 057/082 061/087 060/090 061/092
    00/U    20/U    10/U    11/U    32/T    10/U    10/U
4BQ 067/098 067/091 062/088 059/084 062/085 060/089 060/091
    00/U    20/U    10/U    12/T    32/T    20/U    10/U
BHK 062/095 064/090 059/085 053/080 055/081 056/087 057/089
    00/U    10/U    11/U    11/U    32/W    21/U    10/U
SHR 061/094 060/087 057/085 054/079 057/083 056/086 056/088
    02/T    21/U    10/U    23/T    42/T    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 21, 4:29 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Billings MT
529 PM MDT Mon Aug 21 2023

MTZ034-056-139-170-220000-
Southeastern Carbon MT-Red Lodge Foothills MT-Northern Carbon MT-
Northern Stillwater MT-
529 PM MDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL STILLWATER AND
CENTRAL CARBON COUNTIES THROUGH 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Red Lodge, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail and frequent
         lightning

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Joliet, Fromberg, Cooney Reservoir State Park, Roberts, Fox, and
Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4521 10932 4524 10941 4539 10946 4567 10908
      4535 10878
TIME...MOT...LOC 2328Z 237DEG 31KT 4535 10930

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Arends
Special weather statement, Aug 21, 7:17 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Billings MT
817 PM MDT Mon Aug 21 2023

MTZ173-235-220245-
Southwestern Yellowstone MT-Northeastern Yellowstone MT-
817 PM MDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL YELLOWSTONE COUNTY
THROUGH 845 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm near
Billings West End, or near Billings, moving north at 55 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, heavy rain
         and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Billings, Billings Heights, Billings West End, and Acton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4569 10859 4573 10881 4612 10873 4609 10830
TIME...MOT...LOC 0216Z 197DEG 49KT 4581 10868

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Arends

The radar

The Billings radar (KBLX), 164 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
August 21, 8:07 PM MST
Where
Park County, 9.41 mi ESE of Chico
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.270, -110.540

A wind gust of 58 mph was recorded just east of Chico.

Thunderstorm Wind, Yellowstone

When
August 21, 9:20 PM MST
Where
Yellowstone County, 1.19 mi NW of Billings Logan Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

A wind gust of 59 mph was recorded just northwest of the Billings Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129278, 1129279.